Virginia, 2018Heavy Rain in Virginia, February 10 to 11, 2018
February 10 to 11, 2018 · NWS AKQ · 8 events in 8 counties and zones
Low pressure areas tracking northeast along a slow moving frontal boundary produced heavy rain and minor flooding across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure areas tracking northeast along a slow moving frontal boundary produced heavy rain and minor flooding across portions of central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 10, 7:19 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 10, 7:19 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
719 PM EST Sat Feb 10 2018
.SYNOPSIS...
A cold front over the Midwest will make slow progress toward the
mid-Atlantic region through Sunday night. This front crosses
the local area on Monday. The front then lingers off the
Southeast coast through midweek as high pressure builds across
New England.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A rather slow (and painful) process watching the wedge erode
this evening as the warm frontal bndry continues to snake its
way across the Piedmont. 00Z temps range from the upr 40s NW to
mid 60s SE. Even had a few LTG strikes across the NW piedmont a
few hrs ago. Next batch of pcpn overspreading the fa this eve
with most of it progged to track along and north of the warm
front with sct shwrs in the warm sector. In addition, areas of
fog are noted across the Piedmont with RIC down to 1/2SM and ern
shore (although it appears that it is more of the lowering ST
than ground fog. Spring-like temps/dp temps in the 60s will slowly
spread North overnight with rising temps across the Piedmont.
PVS DSCN:
As of 4pm, radar shows widely sct showers along/NE of the I-64
corridor with not much else across the southern tier of VA into
NE NC. Hi-res guidance continues to keep majority of shower
activity across our N/NE FA through early evening and current
trends in composite radar data back that up. As such, have only
low pops across the S/SW through 8 pm or so, with chc PoPs NE.
Surge of warmer air across E/SE area this afternoon will be
hard-pressed to move north/NW until later this evening with
entire FA finally becoming warm-sectored before daybreak Sunday.
Sfc cold front remains well west of the local area overnight
and so will heaviest/steadiest slug of pcpn. Have continued
trend of keeping the highest rain chances from the Piedmont
counties to the lower MD Eastern Shore (60-90%). Across the SE,
deep-layered SW flow will promote a mild night, with no worse
than widely sct showers. Temps will not budge much from current
levels into this evening, before eventually rising overnight,
especially across the Piedmont/I-95 corridor.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday is shaping up to be a warm day ahead of the approaching
TN/MS Valley cold front. Trends in the 12z model guidance have
backed off on the extent of the pcpn expected, now showing less
widespread rain chances outside/east of the Piedmont counties.
Have likely/categorical PoPs (55-90%) in the same western
counties in the morning, lowering to chc to slight chc PoPs east
of I-95 (20-50% lowest SE). By Sunday afternoon, will continue
chc/slight chc PoPs (20-50%) east of I-95 with 50-60% PoPs west.
Temperatures will be very warm on Sunday with guidance still
suggesting readings in the upper 60s to mid 70s (cooler
immediate coastal locales). If we are able to get some breaks of
sun in the SE, perhaps upr 70s to nr 80 can be achieved. See
climate section below for record highs. Front moves into/through
the area Sunday night for likely/categorical Pops everywhere.
Lows from the mid/upr 40s north to the mid/upr 50s south. The
cold front then sags south through the local area Monday. Good
chance of rain for southern two-thirds of the FA in the morning
(60-90%), then PoPs lowering from N to S in the afternoon as the
front drops south. Still though 50-75% PoPs across southern
areas, with 20-30% PoPs north. Clouds look to stay plentiful on
Monday. That coupled with N winds ushering in some cooler air,
will allow max temps to be lower than Sunday (especially north).
In fact, temps may be at their highest across the north in the
morning, then steady/falling temps the rest of the day. Highs
from the mid/upr 40s N to the mid 50s to low 60s S. Lingering
rain chances, especially S, Monday night and Tuesday as front
gets hung up across the SE U.S. Lows Monday night in the mid 30s
to low 40s. Highs Tuesday mostly in the 40s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure builds in south of the region on Wednesday and
Thursday allowing for more of a southwesterly low level flow and
warmer temperatures. We generally remain dry on Wednesday as any
energy remains north of the region. Highs on Wednesday are expected
to climb into the lower to mid 60s (cooler across the MD Eastern
Shore). Even warmer conditions are anticipated for Thursday with
highs near 70 degrees for much of the area minus near the immediate
coast/Eastern Shore. A cold front likely approaches the region late
Thursday and crosses the region early Friday, but there are still
significant timing differences between models. Generally went with
chance PoPs to account for the uncertainty. Temperatures behind the
front will be cooler, but still near to slightly above seasonal
normals with highs ranging from the upper 40s north to mid 50s
south.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Latest MSAS has the warm front snaking its way across the fa
with most taf sites in the warm sector, except RIC which in a
wedged cooler airmass. (The LIFR ST and BR at RIC and now at SBY).
Meanwhile, a second round of pcpn with the next s/w moving
across the Piedmont. CIGS bouncing back and forth from MVFR to
VFR across the se deep in the warm sector. Ground fog not an
issue but CIGS bouncing up and down will put some of the towers
into the soup while airfield VSBYS will vary. Fog over the water
is less than 1 NM so will have to watch that at ORF/PHF/ECG.
Given the above, CIGS will vary from LIFR inland to MVFR at
times along the coast with periodic shwrs in the warm sector.
South winds increse later tonight wit gusty 15-25 mph. Also
have LLWS at both RIC/SBY ivof the warm frontal passage.
Conditions slowly improve Sunday afternoon as the fa will sit
in between wx systms.
Outlook: Unsettled weather with sub-VFR flight categories
continues Sunday nite into Monday as waves of low pressure move
northeast along a slow moving frontal boundary.
&&
.MARINE...
Based on the latest web cams and phone calls, issued a dense
fog advsry across the coastal waters north of the VA/NC border
and all of the AKQ portions of the Ches Bay where vsbys have
lowered to less than 1 NM. Went thru 06Z for now and will re-
evaluate as the evening wears on as winds are expected to increase
after midnight.
PVS DSCN:
Late this aftn, high pressure was well off the coast. A warm
front was laying acrs nrn portions of the marine area, while a
frontal boundary extended fm NW PA southwest thru ern KY and
cntrl TN. A S wind of 10-15 kt this evening will become SSW
15-20 kt (20-25 kt off the Delmarva) late tonight into Sun
evening. Mixing will be limited with an anomalously mild airmass
overspreading cold water. However, the pressure gradient should
remain strong enough in advance of the frontal boundary to
maintain a 15-20 kt SSW wind over the Bay and Lower James Sun
into Sun evening, with a 20-25 kt wind continuing over the
ocean N of Cape Charles, which will also result in seas building
to 4-7 ft. SCA flags have been issued for the Bay/Lower James
for late tonight into Sun evening, and for the ocean N of Cape
Charles thru late Sun night.
A cold front approaches from the NW Sun night, and then pushes
through the area early Mon, as potentially 1040+ mb high
pressure builds N of the region into Tue. The wind will become
NNE 15-25 kt in the wake of the cold front. SCA conditions are
likely in the wake of the cold front. High pressure remains NNE
of the region thru Tue. Seas are expected to build to 4-6 ft
behind the front and possibly 5-7 ft off the Currituck Outer
Banks, with 3-4 ft waves in the Bay.
&&
.CLIMATE...
Could challenge a few records Sunday 2/11, most likely at ECG
for both the record high and record high min. Unlikely to hit
record highs elsewhere, but a good chance for challenging the
record high mins.
* 2/11 Record High Rec High Min
* Richmond: 83 (1932) 56 (1966)
* Norfolk: 80 (1932) 59 (1887)
* Salisbury: 74 (1932) 56 (2009)
* Eliz City: 73 (2009) 59 (1966)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Dense Fog Advisory until 1 AM EST Sunday for ANZ630>632-634-
650-652-654-656.
Small Craft Advisory from 4 AM to 10 PM EST Sunday for ANZ632-
634-638.
Small Craft Advisory from 1 AM to 10 PM EST Sunday for ANZ630-
631.
Small Craft Advisory from 4 AM Sunday to 7 AM EST Monday for
ANZ650-652-654.
&&
SYNOPSIS...JDM
NEAR TERM...JDM/MPR
SHORT TERM...JDM
LONG TERM...AJB
AVIATION...MPR
MARINE...MPR/TMG
CLIMATE...AKQHazardous weather outlook, Feb 10, 3:28 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
328 PM EST Sat Feb 10 2018
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-112030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
328 PM EST Sat Feb 10 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Caroline
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Caroline County, 2 mi N of Rappahannock Academy
- Reported by
- RAWS
- Coordinates
- 38.209, -77.280
Rainfall totals generally ranged between 1.5 inches and 4.0 inches across the county. Rappahannock Academy (2 N) reported 3.46 inches of rain. Fort A.P. Hill (1 SSW) reported 3.25 inches of rain. Port Royal (2 S) reported 2.86 inches of rain. Dawn (1 S) reported 1.85 inches of rain. This heavy rain caused some minor street flooding.
Heavy Rain, Cumberland
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Cumberland County, 2 mi N of Farmville
- Reported by
- COOP Observer
- Coordinates
- 37.329, -78.570
Rainfall totals generally ranged between 1.0 inch and 3.0 inches across the county. This heavy rain caused some minor street flooding.
Heavy Rain, Fluvanna
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Fluvanna County, Palmyra
- Reported by
- COOP Observer
- Coordinates
- 37.870, -78.280
Rainfall totals generally ranged between 1.5 inches and 4.0 inches across the county. Palmyra River Gage reported 3.67 inches of rain. Antioch (2 SE) reported 3.10 inches of rain. Union Mills (1 S) reported 2.60 inches of rain. This heavy rain caused some minor street flooding.
Heavy Rain, Goochland
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Goochland County, Crozier
- Reported by
- COOP Observer
- Coordinates
- 37.630, -77.800
Rainfall totals generally ranged between 1.5 inches and 4.0 inches across the county. Tabscott reported 4.01 inches of rain. Crozier reported 2.29 inches of rain. Oilville (1 W) reported 2.09 inches of rain. This heavy rain caused some minor street flooding.
Heavy Rain, Hanover
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Hanover County, 1 mi NNW of Goodall
- Reported by
- COOP Observer
- Coordinates
- 37.793, -77.637
Rainfall totals generally ranged between 1.5 inches and 4.0 inches across the county. Goodall (1 NNW) reported 4.07 inches of rain. Gilman (2 NNW) reported 2.62 inches of rain. Beaverdam (1 E) reported 2.27 inches of rain. Hanover County Municipal Airport reported 1.54 inches of rain. This heavy rain caused some minor street flooding.
Heavy Rain, Henrico
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Henrico County, 2 mi E of Roslyn Hills
- Reported by
- AWSS
- Coordinates
- 37.580, -77.534
Rainfall totals generally ranged between 1.0 inch and 3.5 inches across the county. Roslyn Hills (2 E) reported 3.28 inches of rain. Tuckahoe (2 NW) reported 3.08 inches of rain. Short Pump (2 E) reported 1.78 inches of rain. This heavy rain caused some minor street flooding.
Heavy Rain, Louisa
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Louisa County, Louisa
- Reported by
- AWOS
- Coordinates
- 38.020, -78.000
Rainfall totals generally ranged between 2.0 inches and 4.2 inches across the county. Louisa reported 4.18 inches of rain. Zion Crossroads (1 NNE) reported 4.03 inches of rain. Mineral reported 3.76 inches of rain. This heavy rain caused some minor street flooding.
Heavy Rain, Prince Edward
- When
- February 10, 9:00 PM EST to February 11, 4:00 PM EST
- Where
- Prince Edward County, Farmville
- Reported by
- AWSS
- Coordinates
- 37.300, -78.570
Rainfall totals generally ranged between 1.0 inch and 2.5 inches across the county. Farmville reported 1.96 inches of rain. Elam (1 SW) reported 1.52 inches of rain. This heavy rain caused some minor street flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 10 to 11, 20181 death · 12 injured · 8 events
- Flooding in Kentucky, February 10 to 11, 2018$712,000 · 22 events
- Flooding in Virginia, February 10 to 11, 2018$200,000 · 2 events
- Flooding in West Virginia, February 10 to 12, 2018$49,000 · 13 events
- Tornado and Flash Flood in Mississippi, February 10, 2018$62,000 · EF0 · 2 events
- Cold in South Dakota, February 10, 201815 events
- Flooding and Heavy Rain in Virginia, February 10 to 13, 201814 events
- Flooding in Virginia, February 10, 2018$12,000 · 5 events
- Flooding in Tennessee, February 10, 2018$4,000 · 8 events
- Flooding in Tennessee, February 10 to 11, 20187 events
- Flooding and Heavy Rain in West Virginia, February 10 to 11, 20186 events
- Winter Weather in Nebraska, February 10 to 11, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740026, 740030, 740034, 740041, 740045, 740052, 740060, 740072.